Learn about fentanyl, why it can be dangerous, and what to do in the case of an overdose.
On this page
- About fentanyl
- What makes fentanyl so dangerous
- Fentanyl test strips
- Signs of a fentanyl overdose
- What to do if you suspect an overdose
Fentanyl is a very potent opioid pain reliever. It is generally used in a hospital setting, and can also be prescribed by a doctor to help control severe pain. For medical purposes, it can be given in the form of:
- skin patches
Fentanyl can enter into the Canadian illegal drug market in three ways:
- theft of pharmaceutical fentanyl products (mainly skin patches)
- illegal import from other countries
- production by illegal clandestine laboratories in Canada
Canada’s illegal drug supply is being contaminated with illegal fentanyl and other fentanyl-like drugs (e.g. carfentanil). You can’t see, taste or smell fentanyl and a few grains can be enough to kill you. Fentanyl is a cheap way for drug dealers to make street drugs more powerful and it is causing high rates of overdoses and overdose deaths.
Illegal drugs may contain unknown amounts of fentanyl. Drug dealers who make fake pills may not know or control carefully how much fentanyl goes into each pill. As well, sometimes drugs may accidently contain fentanyl when drug dealers use surfaces and equipment contaminated with fentanyl.
What makes fentanyl so dangerous?
Fentanyl is a dangerous drug because:
- it is 20 to 40 times more potent than heroin and 100 times more potent than morphine, which makes the risk of accidental overdose very high
- a very small amount (about the size of a few grains of salt) of pure fentanyl is enough to kill the average adult
- it is odourless and tasteless, so you may not even know you are taking it
- it can be mixed with other drugs such as heroin and cocaine, and is also being found in counterfeit pills that are made to look like prescription opioids
Are you a first responder, or have the possibility of coming into contact with fentanyl at work? Protect yourself. See: What you need to know about fentanyl exposure
Fentanyl test strips
Drug checking services help people find out what's in their drug, including if they contain toxic substances like fentanyl. Testing illegal drugs before you take them is one way to reduce the harms of drug use. The most accurate way to test your drugs for fentanyl is to go to a supervised consumption site that offers drug checking services near you.
There are also fentanyl test strips available in stores or online. However, if you do decide to use these fentanyl test strips, it’s important to know there are limitations. No fentanyl test strips are specifically designed to check street drugs before consumption. Fentanyl test strips may not detect fentanyl-like drugs, including carfentanil which may be even more harmful.
If you do use opioids or drugs that may be contaminated with fentanyl, do not use alone, carry naloxone and know the signs of an opioid overdose.
Signs of a fentanyl or opioid overdose
The signs of a fentanyl overdose are the same as for all opioid overdoses:
- severe sleepiness or loss of consciousness
- slow, shallow breathing
- lips and nails turn blue
- person is unresponsive
- gurgling sounds or snoring
- cold and clammy skin
- tiny pupils
What to do if you suspect an overdose
If you think someone is overdosing on fentanyl or any other opioid:
- call 911 immediately for emergency medical assistance:
- Canada’s Good Samaritan Drug Overdose Act can protect you and anyone else at the scene of an overdose from simple drug possession charges
- use naloxone, a drug that can temporarily reverse the effects of an opioid overdose:
- naloxone wears off in 20 to 90 minutes, so it is important to seek further medical attention
- give the person another dose of naloxone if signs and symptoms do not disappear or reappear
- stay until emergency services arrive
Report a problem or mistake on this page
- Date modified: